Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

The square root of $ 2$ to $ 1,000,000$ decimals


Author: Jacques Dutka
Journal: Math. Comp. 25 (1971), 927-933
MSC: Primary 65A05
DOI: https://doi.org/10.1090/S0025-5718-1971-0298857-0
MathSciNet review: 0298857
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The square root of 2 has been calculated to 1,000,000 decimals on a large-scale digital computer and the result has been verified. The calculation was based on a specially developed algorithm for square roots which does not appear to have been used in previous computations of this type.


References [Enhancements On Off] (What's this?)

  • [1] René Coustal, Calcul de √2, et réflexion sur une espérance mathématique, C. R. Acad. Sci. Paris 230 (1950), 431–432 (French). MR 0033181
  • [2] Horace S. Uhler, Many-figures approximations to √2, and distribution of digits in √2 and 1/√2, Proc. Nat. Acad. Sci. U. S. A. 37 (1951), 63–67. MR 0038717
  • [3] K. Takahashi & M. Sibuya, ``The decimal and octal digits of $ \surd n$'' Math. Comp., v. 21, 1967, pp. 259-260.
  • [4] M. Lal, ``Expansion of $ \surd 2$ to 19600 decimals,'' Math. Comp., v. 21, 1967, pp. 258-259.
  • [5] M. Lal, ``First 39000 decimal digits of $ \surd 2$,'' Math. Comp., v. 22, 1968, p. 226.
  • [6] M. Lal & W. F. Lunnon, ``Expansion of $ \surd 2$ to 100,000 decimals,'' Math. Comp., v. 22, 1968, pp. 899-900.
  • [7] Trygve Nagell, Introduction to number theory, Second edition, Chelsea Publishing Co., New York, 1964. MR 0174513
  • [8] J. R. Ehrman, A Multiple-Precision Floating-Point Arithmetic Package for System/ 360, Report CGTM18, Stanford Accelerator Center, 1967.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65A05

Retrieve articles in all journals with MSC: 65A05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1971-0298857-0
Keywords: Square root of 2, quadratically convergent algorithm, Pell equation
Article copyright: © Copyright 1971 American Mathematical Society